Hail, Hancock
- When
- June 9, 4:04 AM EST
- Where
- Hancock County, 4 mi S of Arlington
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.822, -83.630
Quarter sized hail was reported.
A line of showers and thunderstorms developed ahead of a cold front during the early morning hours of June 9th, 2011. The line of convection entered northwest Ohio shortly after 2:00am EST, and marched across northern Ohio, before coming to an end around 7:30am EST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A line of showers and thunderstorms developed ahead of a cold front during the early morning hours of June 9th, 2011. The line of convection entered northwest Ohio shortly after 2:00am EST, and marched across northern Ohio, before coming to an end around 7:30am EST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 3:13 AM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 413 AM EDT THU JUN 9 2011 .SYNOPSIS... A COLD FRONT OVER THE CENTRAL GREAT LAKES REGION WILL PUSH SOUTHEAST AND MOVE ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. THE FRONT WILL BECOME STATIONARY OVER THE OHIO VALLEY BEFORE PUSHING NORTHWARD AHEAD OF ANOTHER LOW PRESSURE FRIDAY NIGHT. THE LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE SOUTHERN GREAT LAKES WITH A COLD FRONT CROSSING THE REGION LATE SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PLENTY OF ITEMS TO CONSIDER TO TODAY/S FORECAST. MCS FROM EARLIER OVERNIGHT HAS CREATED A RATHER NICE COLD POOL OF AIR THAT IS NOW PUSHING INTO NW AREAS. THIS COLD POOL WITH THE LEADING GUST FRONT HAS PROVIDED ENOUGH LIFT TO GENERATE SOME SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY WITH THE CURRENT SFC TEMPS AND DPTS AS WELL AS GOOD LAPSE RATES. A SVR TSTM WATCH WILL COVER THE ENTIRE FORECAST AREA THROUGH MID MORNING WITH THE POSSIBILITY OF SOME SVR DEVELOPING ALONG THIS BOUNDARY. GOING INTO LATER THIS MORNING AND AFTERNOON CONCERN CONTINUES GIVEN THIS BOUNDARY AND POSSIBLY ANY OTHERS DEPENDING ON EVOLUTION OF STORMS THIS MORNING. THESE COULD BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE LATER IN THE AFTERNOON. OVERALL INCREASED POPS FROM WEST TO EAST THROUGH THE FIRST HALF OF THIS MORNING AND THEN WENT MORE LIKELY IN THE AFTERNOON. GIVEN PLENTY OF MOISTURE AND PW/S RATHER HIGH DID MENTION LOCALLY HEAVY RAIN POSSIBLE. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... ACTIVE WEATHER CONTINUES OVER THE NEXT SEVERAL DAYS AS FRONT BECOMES STATIONARY SOUTH OF THE AREA LATER TONIGHT AND THEN MOVES BACK NORTH LATER ON FRIDAY AS A WARM FRONT WITH LOW PRESSURE APPROACHING. LOOKS LIKE THERE WILL BE A BREAK WITH REDUCED POPS FRIDAY MORNING...BUT THEN INCREASING AS THE FRONT PUSHES BACK NORTH FRIDAY AFTERNOON AND FRIDAY NIGHT. LOW PRESSURE AND COLD FRONT MOVE THROUGH SATURDAY WITH HIGH CHC TO LIKELY POPS FOR SHOWERS AND TSTMS ACROSS THE AREA. HIGH PRESSURE BUILDING IN THROUGH SUNDAY BRINGING COOLER AND DRIER CONDITIONS. FORECAST TEMPS LOOKED REASONABLE BUT DID LEAN A BIT WARMER ON SAT WITH WARMER AND HUMID AIRMASS BUILDING OVER THE AREA AHEAD OF THE COLD FRONT. CONVECTION THEN MIGHT HINDER TEMPS A BIT BUT THINKING UPPER 80S A GOOD POSSIBILITY. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL BUILD INTO THE AREA ON MONDAY AND LOOKS LIKE IT MAY PERSIST INTO AT LEAST TUESDAY. A WARM FRONT WILL MOVE BACK INTO THE AREA LATE TUESDAY INTO WEDNESDAY AND WILL INCREASE CHANCES OF THUNDERSTORMS. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... MCS CONTINUES TO SLOWLY SAG TOWARD NW OHIO TONIGHT. OUTFLOW AHEAD OF THIS COLD POOL OF AIR WILL BE THE LOCATIONS OF NEW CONVECTIVE ACTIVITY THROUGH THE EARLY MORNING HOURS. FOR NOW HAVE HIT THIS POTENTIAL HARDEST ACROSS THE WESTERN AND SOUTHWESTERN CWA. HOWEVER CONVECTION OVER THE THUMB OF MICHIGAN COULD HELP AN OUTFLOW GET INTO KCLE AND KERI. HOWEVER AT THIS TIME WE ONLY PLACED SOME THUNDER INTO THE KCLE TAF THIS MORNING. AFTER THE MORNING CONVECTION ENDS IT APPEARS THAT ALL LOCATIONS WILL SEE SOME THUNDER FOR THE AFTERNOON AS A COLD FRONT DRIFTS INTO THE AREA. BELIEVE THE AFTERNOON THUNDER WILL BEGIN BETWEEN 17Z AND 20Z. SOME OF THESE STORMS MAY BE ON THE STRONG SIDE...ESPECIALLY IF THE CLOUD COVER CAN THIN BY LATE MORNING. SO FOR THE MOST PART THERE WILL BE VFR CONDITIONS. HOWEVER NEAR ANY OF THE THUNDERSTORMS VISIBILITIES MAY DROP TO MVFR LEVELS...POSSIBLY IFR FOR A BRIEF PERIOD. OUTLOOK...AREAS OF NON VFR CONDITIONS IN THUNDERSTORMS TONIGHT AND AGAIN LATE FRIDAY INTO SATURDAY. && .MARINE... CONVECTIVE OUTFLOW CROSSING THE LAKE THIS MORNING WITH GUSTY WINDS ALONG IT AND WITH THE THUNDERSTORMS. COLD FRONT WILL MOVE ACROSS THE LAKE THIS AFTERNOON AND BECOME STATIONARY ACROSS CENTRAL OHIO. HIGH PRESSURE WILL BUILD OVER THE LAKE ON FRIDAY AND WEAKEN ON SATURDAY AS LOW PRESSURE MOVES ACROSS THE CENTRAL LAKES ON SATURDAY. HIGH PRESSURE WILL RETURN FOR MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ABE NEAR TERM...ABE SHORT TERM...ABE LONG TERM...MULLEN AVIATION...MULLEN MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 419 AM EDT THU JUN 9 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-100830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 419 AM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cincinnati radar (KILN), 157 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Numerous reports of quarter, half dollar, golf ball, and hen egg size hail came in as a supercell thunderstorm tracked across the county. Numerous vehicles and homes were damaged as a result of the severe hail.
Damaging winds originating from a supercell thunderstorm downed four 8-foot sections of fence. Several large trees and numerous large tree branches were downed.
A supercell thunderstorm produced golf ball size hail. Numerous vehicles and homes sustained damage from the large hail.
Damaging winds from a supercell thunderstorm downed several large trees.
A supercell thunderstorm produced golf ball size hail. Numerous vehicles and homes sustained damage as a result of the large hail.
A supercell thunderstorm produced quarter size hail.
A supercell thunderstorm produced half dollar size hail. Several cars and a few homes sustained damage from the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323027, 323024, 323026, 323028, 323034, 323030, 323032, 323033.